Colorado, 2004

Hail and Damaging Wind in Colorado, June 2, 2004

June 2, 2004 · NWS PUB · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 2, 12:50 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 2, 12:50 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT WED JUN 2 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...SHOWERS AND STORMS BEGINNING TO FORM AND MOVE OFF OF TH
EASTERN MOUNTAINS...WHILE MOIST EASTERLY FLOW MOVES INTO THE
EASTERN COLORADO PLAINS.

OUTFLOW BOUNDARY FROM CONVECTION IN KANSAS EARLIER TODAY MAY BECOME
FOCUS FOR SEVERE STORMS IN FAR EAST PLAINS IN THE NEXT FEW HOURS.
WILL LEAVE CURRENT FORECAST AS IS...WITH ISOLATED SEVERE MENTIONED
FOR EVENING HOURS ON THE PLAINS...AS CAPES RUNNING A FEW HUNDRED
NEAR MTNS WITH LAPS GIVING CAPES OVER 1000 IN SOUTHEASTERN
PLAINS. BULK 0-6KM SHEAR 35-55KTS WILL SUPPORT SUPERCELLS...
PARTICULARLY IN BACA/PROWERS/BENT COUNTIES IF THEY CAN GET
INITIATED.

RIDGE SHIFTS OVERHEAD FOR TOMORROW...MID LEVELS WARM TO 14-16C WITH
DRYLINE SETTING UP SOMEWHERE ON THE EASTERN PLAINS. THINK RIDGE
AXIS AND WARMING WILL KEEP CONVECTION FROM STARTING UNTIL AFTERNOON
HOURS. CAPES THEN BECOME A LITTLE BETTER THAN TODAY OUT EAST...MAINLY
1000-1500 J/KG...LAPSE RATES 9C/KM AND BULK SHEAR 30-40KTS. MODELS
BRING S/W ACROSS AREA DURING PEAK HEATING...SO THINK CELLS WILL
AGAIN INITIATE ACROSS EASTERN MTNS/PIKES PEAK AREA THEN MOVE
SOUTHEAST INTO MORE UNSTABLE AIR FOR LATE AFTERNOON/EVENING. KC

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...POTENTIAL CRITICAL FIRE WEATHER CONCERNS OVER THE SAN
JUANS/SAN LUIS VALLEY ON FRIDAY...

THURSDAY NIGHT...LINGERING CONVECTION THROUGH THE EVENING ON THE
PLAINS...WITH ACTIVITY ENDING BY 06Z AS DRIER PUSHES SLOWLY
EASTWARD AWAY FROM THE MTNS.

FRIDAY...AIR MASS DRIES OUT OVER THE MOUNTAINS...BUT WITH ONLY
MODERATE WINDS ALOFT MOIST AIR IS ABLE TO REMAIN OVER THE FAR ERN
PLAINS IN THE AFTERNOON. KEPT THE ISOLATED POPS OVER THE ERN MTS
AND PLAINS...COULD SEE SOME SEVERE OVER THE FAR EAST IF STORMS ARE
ABLE TO OVERCOME INCREASING MID-LEVEL CAP. REMOVED POPS OVER THE
SAN LUIS VALLEY AND AREAS TO THE WEST AS BOTH THE ETA AND GFS PROG
A DEEP LAYER OF DRY AIR OVER THE AREA. RH AND HAINES INDICES ARE IN
THE CRITICAL RANGE OVER MOST MTS AND WRN VALLEYS...WINDS WILL BE THE
ONE FACTOR THAT MAY NOT REACH FIRE WEATHER HIGHLIGHT CRITERIA...
THOUGH THEY WILL BE CLOSE.

SATURDAY...MODELS HAVE BACKED OFF SLIGHTLY ON STRENGTH AND TIMING OF
THE COLD FRONTAL PASSAGE OVER THE PLAINS...THOUGH IT STILL APPEARS
SOME SORT OF BOUNDARY WILL DROP SOUTH THROUGH THE AREA DURING THE
DAY. LEFT THE LOW POPS IN PLACE...BUT NUDGED MAX TEMPS UP JUST
SLIGHTLY AS INCOMING AIR MASS LOOKS A LITTLE WARMER.

SUNDAY...SURFACE RIDGE OVER THE CENTRAL PLAINS KEEPS MOIST SELY
FLOW GOING OVER THE ERN MTS AND PLAINS. DESPITE THE MOISTURE...12Z
GFS SHOWS LITTLE IN THE WAY OF PRECIP OVER THE AREA...LIKELY DUE TO
INCREASING MID LEVEL TEMPS CAPPING ANY CONVECTION. STILL THINK
THERE WILL BE A SLIGHT CHANCE FOR STORMS OVER THE ERN MTS...WITH
ACTIVITY DRIFTING OVER THE PLAINS BY EVENING. CURRENT GRIDS HAVE
THIS SCENARIO IN MIND AND WILL LEAVE ALONE FOR NOW.

MONDAY THROUGH WEDNESDAY...KEPT THE DRY AND WARM FORECAST GOING FOR
BOTH MONDAY AND TUESDAY WITH DRY SWLY FLOW ALOFT INCREASING AHEAD
OF STRONG UPPER TROUGH IN THE PACIFIC NORTHWEST. WILL LIKELY HAVE
TO DEAL WITH SOME FIRE WEATHER CONCERNS BOTH DAYS WITH INCREASING
WINDS AND LOW RH. SUPPOSE WE COULD GET SOME ISOLATED -TSRA OVER
THE FAR EAST ALONG THE DRYLINE...BUT CHANCES LOOK TOO LOW AT THIS
POINT TO ADD TO THE FCST. FRONT DROPS SOUTH ACROSS THE AREA LATE
TUES AS UPPER TROUGH LIFTS OUT...WITH SLIGHTLY COOLER MAX TEMPS FOR
WED. GFS SHOWS LITTLE IN THE WAY OF POST FRONTAL UPSLOPE FLOW...SO
WILL CONTINUE THE DRY FCST.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 5:15 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT WED JUN 2 2004

COZ058>089-093>099-031300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
615 AM MDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

FROM LATER THIS AFTERNOON...ESPECIALLY AFTER 4 PM INTO THE EVENING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE PROJECTED TO
DEVELOP ACROSS SOUTHEAST COLORADO.  FROM THE I-25 CORRIDOR INTO THE
SOUTHEAST PLAINS...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE FROM
LATER THIS AFTERNOON INTO THIS EVENING...CAPABLE OF PRODUCING HAIL
AROUND 1 INCH IN DIAMETER FOR A TIME AS WELL AS GUSTY WINDS...CLOUD
TO GROUND LIGHTNING AND PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY.  THIS WOULD BE MAINLY DURING
THE AFTERNOON AND EVENING HOURS.  THE MAIN THREAT FROM ANY STORM
WOULD BE CLOUD TO GROUND LIGHTNING...HAIL...AND LOCALLY GUSTY
WINDS. ALSO...ON EACH DAY...THERE COULD BE THE POTENTIAL FOR
ISOLATED DRY THUNDERSTORMS PRODUCING A FEW LIGHTNING STRIKES MAINLY
ACROSS THE MOUNTAINS AND HIGH VALLEYS...ESPECIALLY ON THURSDAY AND
FRIDAY.  THIS WILL BE COUPLED WITH MUCH ABOVE AVERAGE TEMPERATURES...
LOW DAYTIME HUMIDITY LEVELS...AN UNSTABLE ATMOSPHERE...AND LOCALLY
GUSTY WINDS WHICH COULD LEAD TO CRITICAL FIRE WEATHER CONCERNS GIVEN
THE RELATIVELY DRY FUEL CONDITIONS IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Dodge City radar (KDDC), 209 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baca

When
June 2, 2:17 PM MST to 2:22 PM MST
Where
Baca County, 8 mi SSW of Stonington
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -102.233

Hail, Baca

When
June 2, 2:40 PM MST to 2:45 PM MST
Where
Baca County, 20 mi E of Campo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -102.217

Thunderstorm Wind, Baca

When
June 2, 2:44 PM MST
Where
Baca County, 21 mi E of Campo
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.100, -102.200

Thunderstorm wind gusts knocked 8 inch diameter tree limbs down.

Hail, Bent

When
June 2, 4:15 PM MST to 4:20 PM MST
Where
Bent County, 13 mi S of Las Animas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409004, 5409005, 5409006, 5409007.